Iowa, 2005

Hail in Iowa, September 25, 2005

September 25, 2005 · NWS DVN · 1 event in 1 county or zone

A cold front moving through a near tropical atmosphere produced scattered thunderstorms in southeast Iowa. A lone storm pulsed severe as it moved across Washington, Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moving through a near tropical atmosphere produced scattered thunderstorms in southeast Iowa. A lone storm pulsed severe as it moved across Washington, Iowa. Hail size started out at 0.75 inch but quickly increased to 1.00 to 1.25 inch and lasted for several minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 8:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 25, 8:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT SUN SEP 25 2005

.UPDATE...
HAVE UPDATED THE FORECAST TO REDUCE THUNDERSTORM THREAT TONIGHT TO
SHOWERS (SOME AREAS OF DRIZZLE TOWARD MORNING ARE ALSO POSSIBLE). IN
ADDITION...THE EXTENSIVE STATUS DECK UPSTREAM OF THE CWA SHOULD BE
SUPPORTED THROUGH EARLY AFTERNOON ACROSS MOST OF THE CWA...AND WITH
SOME COLD ADVECTION...TEMPS WILL BE HELD INTO THE MID TO UPPER 60S(
IF NOT COOLER) ACROSS A GOOD PORTION OF EASTERN IOWA AND NORTHWEST
ILLINOIS.  FARTHER SOUTHEAST...WHERE READING MAY HOLD IN THE MID 60S
OVERNIGHT...TEMPS SHOULD STILL RECOVER TO THE LOWER TO MID 70S.
..ERVIN..

&&

.SYNOPSIS...
CWA IS SANDWICHED BETWEEN SYSTEMS THIS AFTERNOON.  TO THE SOUTH...
REMNANTS OF T.D. RITA ARE MOVING NORTHEASTWARD WITH A LARGE CLOUD
AND PRECIP SHIELD.  TO THE NORTHWEST... APPROACHING SURFACE FRONT
AND UPPER-LEVEL FEATURES ARE PRODUCING WIDESPREAD MODERATE PRECIP
ACROSS NORTHERN IOWA.  IN BETWEEN... ISOLATED SHOWERS HAVE POPPED UP
ALONG A WEAK WARM FRONT AND VARIOUS OUTFLOW BOUNDARIES.  SUBJECTIVE
12Z UPPER AIR ANALYSIS SHOWS OBVIOUS RITA SIGNATURE CENTERED OVER
AR.  STRONG 850MB WINDS AROUND RITA HAVE PUSHED MOISTURE INTO THE
UPPER MS VALLEY AND GREAT LAKES. BROAD UPPER-LEVEL TROUGH EXTENDS
FROM CANADA ACROSS MT AND INTO NV... WITH SHORTWAVES EVIDENT ALONG
THE IA/NE BORDER AND IN THE NE PANHANDLE/CO.  A BROAD AREA OF 500MB
HEIGHT FALLS EXTENDS ALONG VIRTUALLY THE ENTIRE MS RIVER VALLEY.
UPPER-LEVEL JET STREAKS EXTEND ACROSS CA/UT/CO AND FROM NORTHERN
PLAINS INTO CANADA... WITH RIGHT ENTRANCE REGION NEAR NORTHWESTERN
IA/SOUTHWESTERN MT/EASTERN SD.  18Z MSAS SURFACE ANALYSIS SHOWS WEAK
WARM FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST ACROSS CWA AND THEN
WESTWARDS TOWARD NORTHEAST NE.  SURFACE LOW WAS CENTERED OVER SOUTH
CENTRAL MN... WITH COLD FRONT EXTENDING FROM THERE THROUGH CENTRAL
NE/KS TOWARD THE TX PANHANDLE.

&&

.SHORT TERM (TONIGHT AND TOMORROW)...
PRECIP ASSOCIATED WITH FRONTAL PASSAGE IS THE CHALLENGE IN THE SHORT
TERM.  REGIONAL RADAR SHOWS EXPANSE OF SCATTERED PRECIP ACROSS IA
AND SD.  WITH SURFACE FEATURES APPROACHING... AS WELL AS 500MB
SHORTWAVE... ENOUGH FORCING EXISTS TO MAINTAIN THE PRECIP AS IT
CROSSES THE CWA OVERNIGHT EVEN THOUGH THE BEST FORCING WILL PASS TO
THE NORTH.  BUMPED UP OVERNIGHT TEMPS JUST A TOUCH TO TAKE A SLOWER
FRONTAL PASSAGE INTO ACCOUNT AND TO LINE UP WITH GUIDANCE... ALSO
BELIEVE THAT MOISTURE WILL LINGER TO HELP KEEP TEMPS UP.  WALKED
PRECIP OUT BY 12Z TOMORROW WITH CLOUDS LINGERING THROUGH THE REST OF
THE DAY... AS POST-FRONTAL AREA IN THE DAKOTAS APPEARS TO BE IN NO
HURRY TO CLEAR OUT AND MOISTURE WILL BE SLOW TO CLEAR.  KEPT MAX
TEMPS TOMORROW ON THE LOW END OF GUIDANCE WITH LINGERING CLOUD COVER
EXPECTED.

..MAYES..

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)
FALL ROLLER COASTER LOOKS TO BE IN FULL SWING THROUGH THE PERIOD.
COOL CANADIAN HIGH PRESSURE BUILDS IN MON NIGHT. UNDERCUT MEX
NUMBERS FOR MINS TUES MORNING WITH STRONG RADIATIONAL COOLING.
H85 TEMP TECHNIQUE (4 TO 7 DEGS BELOW H85 TEMP (9 TO 10 C ...
48-50 F) WITH MODERATE STRENGTH SFC HIGH/RIDGING AND CLEAR SKIES
3-5 HRS SUPPORTS L40S WAPSI VALLEY AND NORTH/EAST. HIGH SHIFTS EAST
ON TUE ALLOWING RETURN FLOW TO DEVELOP. RAISED MAXES TUE WITH
H85 TEMPS PROGGED BETWEEN 12-15 C. UNCERTAIN THOUGH HOW DEEP WE/LL
MIX AS IT LOOKS LIKE BEST POTENTIAL FOR DEEP MIXING WILL BE
CENTRAL AND WESTERN IA JUST AHEAD OF SFC COLD FRONT. THIS AND GIVEN
TIME OF YEAR DID NOT GO QUITE AS WARM AS MEX GUIDANCE.
MODELS MOSTLY APPEAR TO BE TRENDING SLOWER AND STRONGER WITH
UPPER TROUGH ON WED. ACCOMPANYING THIS WILL BE STRONG COLD FRONT.
MOISTURE LIMITED... BUT DYNAMICS QUITE IMPRESSIVE AND ABLE TO
COMPENSATE. HAVE RAISED POPS WED AND WITH SLOWER TIMING HAVE ADDED
INTO WED EVE. IF TRENDS CONTINUE THEN LATER SHIFTS WILL NEED
TO RAISE POPS FURTHER. FRONT PASSES WED LATE MORNING AND AFTN. CLOUDS
AND RAIN WILL HOLD TEMPS IN CHECK BEFORE STRONG COLD ADVECTION
SENDS THEM IN A FREE FALL. HAVE NOT GONE WITH FALLING TEMPS AS THERE
IS STILL SOME UNCERTAINTY ON TIMING. THE FRONT WILL USHER THE
COLDEST AIR OF THE SEASON...WITH FROST LIKELY THURS AND ESPECIALLY
FRI MORNINGS WITH WIDESPREAD 30S. HAVE NOT ADDED FROST IN GRIDS JUST
YET AS WE STILL HAVE TIME... BUT ADDED MENTION IN HWO. HIGH DEPARTS
LATE FRI WITH RETURN FLOW DEVELOPING ONCE AGAIN. MAY NEED TO ADD
MENTION OF PCPN LATE SAT-SUN... BUT WITH TIMING AND MOISTURE RETURN
UNCERTAIN AND BEING LATE DAY 6 INTO DAY 7 OPTED TO LEAVE OUT MENTION
ATTIM. ALSO WENT ABOVE MEX GUIDANCE SAT/SUN WITH MODERATE SOUTHERLY
LLVL FLOW...AND MEX LIKELY INFLUENCED HEAVILY BY CLIMO.  ..MCCLURE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/MCCLURE
Hazardous weather outlook, Sep 25, 11:02 AM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 PM CDT SUN SEP 25 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1202 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON... AND MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AHEAD OF A COLD
FRONT THAT IS APPROACHING FROM THE NORTHWEST. AREAS NORTH OF
INTERSTATE 80 HAVE THE GREATEST CHANCE FOR THUNDERSTORMS... THOUGH
SCATTERED STORMS MAY OCCUR ANYWHERE IN THE AREA. STORMS ARE NOT
EXPECTED TO BECOME SEVERE... BUT MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. IN ADDITION... SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL
OVER AREAS THAT ALREADY RECEIVED GENEROUS RAINFALL AMOUNTS
YESTERDAY. STORMS WILL WEAKEN THROUGHOUT THE NIGHT AS THEY MOVE
ACROSS IOWA AND INTO ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FIRST FROST OF THE SEASON IS POSSIBLE ON BOTH THURSDAY AND
FRIDAY MORNINGS. COOL CANADIAN AIR BEHIND A COLD FRONTAL
PASSAGE... AS WELL AS CLEAR AND CALM CONDITIONS ASSOCIATED WITH
SURFACE HIGH PRESSURE... WILL ALLOW TEMPERATURES TO DROP INTO THE
30S OVER MUCH OF EASTERN IOWA AND WESTERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED CALL IN REPORTS OF HEAVY RAINFALL OR
LOCAL FLOODING.

MAYES

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
September 25, 11:15 PM CST to 11:22 PM CST
Where
Washington County, Washington
Measured
1.25 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -91.700

Also reported by spotters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478820.